Fentanyl Overdose Symptoms

Fentanyl Overdose Symptoms: What is Fentanyl Addiction?

Fentanyl addiction is a serious condition that affects more Americans than one would think. Synthetic opioids, including fentanyl, are now the most common drugs involved in drug overdose deaths in the United States. According to the National Institute on Drug Abuse, in 2017, 59.8 percent of opioid-related deaths involved fentanyl compared to 14.3 percent in 2010. 

Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent. It is a prescription drug that is also made and used illegally. Like morphine, it is a medicine that is typically used to treat patients with severe pain, especially after surgery. 

It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids. Tolerance occurs when you need a higher and/or more frequent amount of a drug to get the desired effects. In its prescription form, fentanyl is known by such names as Actiq®, Duragesic®, and Sublimaze®. 

When prescribed by a doctor, fentanyl can be given as a shot, a patch that is put on a person’s skin, or as lozenges that are sucked like cough drops.

The illegally used fentanyl most often associated with recent overdoses is made in labs. This synthetic fentanyl is sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into pills that look like other prescription opioids.

Some drug dealers are mixing fentanyl with other drugs, such as heroin, cocaine, methamphetamine, and MDMA. This is because it takes very little to produce a high with fentanyl, making it a cheaper option. This is especially risky when people taking drugs don’t realize they might contain fentanyl as a cheap but dangerous additive. They might be taking stronger opioids than their bodies are used to and can be more likely to overdose.

Fentanyl Overdose Symptoms
Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent. It is a prescription drug that is also made and used illegally.

Fentanyl Overdose Symptoms

A person that is overdosing on fentanyl may exhibit the following signs and symptoms:

  • Low blood pressure
  • Drowsiness
  • Dizziness
  • Nausea and vomiting
  • Limp body
  • Changes in pupillary size
  • Cold and clammy skin
  • Blue colored lips and fingernails (cyanosis)
  • Slowed or stopped breathing
  • Decreased heart rate
  • Reduced or loss of consciousness
  • Coma

The presence of the “opioid overdose triad of symptoms,” which is comprised of pinpoint pupils, respiratory depression, and a decreased level of consciousness, are strongly suggestive fentanyl overdose symptoms.

In an effort to better educate first responders and bystanders on how to identify people who have fentanyl overdose symptoms, the Centers for Disease Control and Prevention conducted a study to investigate the characteristics of a fentanyl overdose. During the study researchers interviewed more than 60 people with firsthand accounts of a fentanyl overdose; all of the respondents had illicitly used fentanyl during the past year and either witnessed an overdose or survived an overdose in the past six months.

One of the most commonly described characteristics of the fentanyl overdose symptoms was the rapid speed of onset, with 75% of the respondents describing symptoms of an overdose occurring within seconds to minutes. One respondent stated, “I would say you notice it [a fentanyl overdose] as soon as they are done [injecting the fentanyl]. They don’t even have time to pull the needle out [of their body] and they’re on the ground.” When asked to describe what happens during a fentanyl overdose, the most common responses were:

Fentanyl Overdose Symptoms
Pinpoint pupils, respiratory depression, and a decreased level of consciousness are strongly suggestive fentanyl overdose symptoms.
  • A person’s lips immediately turn blue
  • Gurgling sounds with breathing
  • Stiffening of the body or seizure-like activity
  • Foaming at the mouth
  • Confusion or strange behavior before the person becomes unresponsive

Fentanyl Overdose Symptoms: Treatment

Please be aware of the fentanyl overdose symptoms. If you suspect someone is suffering from a fentanyl overdose it is crucial that you act quickly. The most important step is to call 911 so that the person can receive immediate medical attention. Upon arrival, medical personnel will likely administer naloxone if they suspect fentanyl is involved. When administered immediately, this drug can reverse fentanyl overdose symptoms.

Once someone has recovered from an overdose, they must seek immediate help to address their issues with fentanyl dependency and abuse. The first step is to undergo medical detox in a professional rehab center, where the symptoms of fentanyl withdrawal can be properly monitored and treated. Like other opioid addictions, subsequent behavioral therapy and medication have proven to be an effective treatment approach for people with fentanyl addiction.

Fentanyl Overdose Symptoms
Please be aware of the fentanyl overdose symptoms. If you suspect someone is suffering from a fentanyl overdose it is crucial that you act quickly.

Reclaim your life from Fentanyl Addiction

Fentanyl addiction is a condition that can cause major health problems such as an overdose. We Level Up California can provide you, or someone you love, the tools to recover from this with professional and safe treatment. Feel free to call us to speak with one of our counselors. We can inform you about this condition and give you clarity about issues like Fentanyl overdose symptoms. Our specialists know what you are going through. Please know that each call is private and confidential.